Alert archive / New York / Gale Warnings in 2010

Gale Warning 36, NWS New York, NY

December 25, 2010

NWS New York, NY issued this gale warning at Dec 25, 2010, 3:51 PM EST. It took effect at Dec 26, 2010, 3:00 PM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2010, 3:51 PM EST (20:51 UTC)
In effect from
Dec 26, 2010, 3:00 PM EST
Expired
Dec 26, 2010, 4:24 AM EST
In force
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Dec 25, 3:21 PM EST, 30 minutes earlier.

Area forecast discussion, Dec 25, 3:21 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
321 PM EST SAT DEC 25 2010

...POWERFUL WINTER STORM TO BRING BLIZZARD CONDITIONS TO NYC
METRO...LONG ISLAND AND MUCH OF SOUTHERN CONNECTICUT...

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BE OVER THE AREA THROUGH TONIGHT.
LOW PRESSURE DEVELOPING ALONG THE SOUTHEAST COAST WILL INTENSIFY
AND MOVE NORTHEAST TONIGHT INTO SUNDAY...PASSING SOUTHEAST OF
MONTAUK POINT SUNDAY NIGHT INTO MONDAY MORNING. THE LOW WILL THEN
MOVE NEAR NOVA SCOTIA MONDAY NIGHT AS HIGH PRESSURE RETURNS FROM
THE WEST. THIS HIGH WILL SLOWLY MOVE ACROSS THE AREA THROUGH
THURSDAY. A WARM FRONT MAY APPROACH THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
HIGH PRESSURE WILL BUILD OFF THE SOUTHEAST COAST AS AN UPPER
LEVEL TROUGH ALSO MOVES TOWARD THE SOUTHEAST STATES. A WEAK
PRESSURE GRADIENT IN PLACE WILL ALLOW FOR LIGHT WINDS BUT WITH
CLOUDS INCREASING FROM MID AND HIGH LEVELS...BELOW NORMAL TEMPS BY
A FEW DEGREES CAN BE EXPECTED....MOSTLY IN LOW TO MID 30S IN
ACCORDANCE WITH MAV/MET BLEND. PER LATEST RADAR RETURNS OVER
EASTERN PA...AREAS WELL NORTH/WEST OF NYC COULD SEE AN ISOLD SNOW
SHOWER THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
WE WILL BE ISSUING BLIZZARD WARNINGS FOR MUCH OF THE CWA...AND
WINTER STORM WARNINGS FOR THE LOWER HUDSON VALLEY...FOR THE
INTENSE STORM PROGGED TO IMPACT THE AREA FROM SUNDAY INTO MONDAY
AFTERNOON. EXPECTATION IS FOR HEAVY SNOW TO DEVELOP EARLIER THAN
EXPECTED...BY MID TO LATE AFTERNOON SUNDAY...AND CONTINUE INTO
MUCH OF SUNDAY NIGHT. TOTAL ACCUMULATIONS SHOULD RANGE FROM 8-12
INCHES NW OF NYC AND 12-16 INCHES MOST ELSEWHERE...WITH HIGHER
LOCAL AMOUNTS WHERE BEST MESOSCALE BANDING SETS UP. STILL COULD BE
SOME MIXING ISSUES ACROSS EASTERN LONG ISLAND AND SOUTHEAST CT.
NORTHERLY WINDS WILL GUST WELL OVER 35 MPH OVER MOST OF THE
BLIZZARD WARNING AREA...APPROACHING 50-55 MPH OVER CENTRAL AND
EASTERN LONG ISLAND AT THE HEIGHT OF THE STORM...WITH CONSIDERABLE
BLOWING/DRIFTING SNOW AND VERY POOR VSBY. MORE DETAILS TO FOLLOW
BY ABOUT 4 PM.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION FOR TUES
NIGHT THROUGH THU WITH DRY CONDITIONS AND HIGH TEMPS RIGHT AROUND
NORMAL...TOPPING OFF IN THE UPPER 30S AND LOWER 40S. GFS INDICATES
A WARM FRONTAL APPROACH THU NIGHT-FRI WHILE ECMWF KEEPS THE FRONT
WELL TO THE WEST...WILL TAKE THE MIDDLE GROUND AND FORECAST ONLY
SLIGHT CHANCE POP FOR SOME LIGHT PRECIP AT THAT TIME. SLIGHTLY
WARMER ON FRI WITH HIGHS IN THE LOWER AND MID 40S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A MAJOR WINTER STORM WILL IMPACT THE TERMINALS SUNDAY THROUGH MONDAY
WITH HEAVY SNOW AND HIGH WINDS.

VFR CONDITIONS OVERNIGHT WILL RAPIDLY DETERIORATE AFTER 12Z WITH
THE ONSET OF LIGHT SNOW IN THE MORNING. MVFR CIGS DEVELOP AROUND
THIS TIME AND THEN DETERIORATE TO IFR TOWARD 18Z. INTENSITY OF THE
SNOW WILL ALSO BEGIN TO PICK UP DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS.

A LIGHT N TO NE FLOW OVERNIGHT WILL RAMP UP QUICKLY IN THE 12Z TO
18Z TIME FRAME...WITH GUSTS UP TO 25 KT ALONG THE COAST.

CONFIDENCE IS HIGH FOR LOW CIGS/HIGH WINDS ON SUN...BUT TIMING MAY
BE OFF TOWARD THE END OF THE TAF PERIOD PLUS OR MINUS A COUPLE OF
HOURS. POTENTIAL FOR MIXED PCPN AT KGON AND KISP AFTER 18Z.

MODERATE TO HEAVY SNOWFALL DEVELOPS FOR 30-HR TAF SITES AT KJFK AND
KEWR WITH GUSTS UP TO 35 KT BETWEEN 20Z AND 00Z MON. VSBYS WILL
BE NEAR ZERO WITH INCH TO TWO INCH AN HOURS SNOWFALL RATES,

OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...

SUN AFT-MON...HEAVY SNOW AND STRONG NLY WINDS WITH GUSTS UP TO 45
KT POSSIBLE AT THE COAST SUN NIGHT INTO MON MORNING. MIXING WITH
SLEET OR RAIN MAY OCCUR AT KGON AND KISP IN THE EVENING. MODERATE
TO HEAVY SNOW ENDS BY 06Z MON...WITH CIGS GRADUALLY IMPROVING TO
MVFR/VFR BY LATE MON MORNING. HOWEVER...A STRONG NW FLOW
CONTINUES WITH GUSTS UP TO 35 KT THROUGHOUT MON.
TUE...VFR...GUSTY NW WINDS.
WED AND THU...VFR.

&&

.MARINE...
TRANQUIL CONDITIONS ON TAP THROUGH SUN MORNING AS HIGH PRES BUILDS
THROUGH THE WATERS...AND THEN OFFSHORE.

A RAPIDLY DEVELOPING AND INTENSE COASTAL STORM WILL DEVELOP OVER THE
MID-ATLANTIC COAST ON SUNDAY...TRACK TO A POINT ABOUT 100 MILES EAST
OF ATLANTIC CITY BY SUNDAY EVENING...THEN TOWARD CAPE COD BY MONDAY
MORNING. A PROLONGED PERIOD OF GALE FORCE WINDS IS EXPECTED SUNDAY
AFTERNOON THROUGH AT LEAST MONDAY WITH A CHANCE FOR STORM FORCE
WINDS SUNDAY NIGHT. MODELS HAVE COME INTO BETTER CONSENSUS WITH
REGARDS TO THIS STORM...SO WILL ISSUE A GALE WATCH FOR SUNDAY
AFTERNOON THROUGH MONDAY. GALES WILL LIKELY PERSIST INTO TUESDAY...
BUT FUTURE SHIFTS CAN ADJUST ANY GALE WATCHES AND/OR WARNINGS AS
NECESSARY.

IN ADDITION TO THE STRONG WINDS...HEAVY SNOW...POSSIBLY MIXED WITH
RAIN OVER THE COASTAL OCEAN WATERS...WILL REDUCE VSBY TO 1 NM OR
LESS SUNDAY AFTERNOON THROUGH MONDAY MORNING.

THERE IS STILL THE CHANCE THAT THE TRACK OF THIS STORM CAN CHANGE
ONCE AGAIN...RESULTING IN A DIFFERENCE FORECAST. PLAY STAY TUNED TO
THE LATEST DETAILS.

&&

.HYDROLOGY...
NO SIGNIFICANT PRECIPITATION IS EXPECTED THROUGH SUNDAY MORNING.
SNOW SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON WILL GENERALLY
YIELD LIQUID EQUIVALENT AMOUNTS OF 0.6 TO NEAR 1 INCH...ESPECIALLY
ACROSS SOUTHEAST CT AND EASTERN LONG ISLAND. NO HYDROLOGIC IMPACTS
ARE EXPECTED DUE TO ITS FROZEN STATE...AND LITTLE SUBSEQUENT
MELTING OF ANY SNOW PACK AS LONG TERM HIGH TEMPS BARELY REACH THE
LOWER 40S MAINLY IN URBAN/COASTAL SECTIONS DURING MID TO LATE
WEEK.

&&

.TIDES/COASTAL FLOODING...
LATEST GFS STORM SURGE GUIDANCE IS OFF THE CHARTS WITH 3-6 FT
DEPARTURES FOR LATE SUNDAY NIGHT...HIGHEST FOR LONG ISLAND SOUND.
FROM PAST EXPERIENCE THIS LOOKS MUCH TOO HIGH GIVEN EXPECTED
NORTHERLY FLOW...AND DEPARTURES OF 2-3 FT SEEM MORE LIKELY.
THIS COULD RESULT IN WIDESPREAD MINOR TO LOCALLY MODERATE COASTAL
FLOODING AROUND THE TIMES OF HIGH TIDE LATE SUNDAY NIGHT...AND A
COASTAL FLOOD WATCH MAY BECOME NECESSARY FOR SOME SPOTS...IN
PARTICULAR THE SOUTH SHORE BAYS OF WESTERN LONG ISLAND AND
WESTERNMOST LONG ISLAND SOUND. STAY TUNED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...BLIZZARD WARNING FROM 6 AM SUNDAY TO 6 PM EST MONDAY FOR
     CTZ007>012.
     WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 PM EST MONDAY FOR
     CTZ005-006.
NY...BLIZZARD WARNING FROM 6 AM SUNDAY TO 6 PM EST MONDAY FOR
     NYZ071>075-078>081-176>179.
     WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 PM EST MONDAY FOR
     NYZ067>070.
NJ...BLIZZARD WARNING FROM 6 AM SUNDAY TO 6 PM EST MONDAY FOR
     NJZ002-004-006-103>108.
MARINE...GALE WARNING FROM 3 PM SUNDAY TO 6 PM EST MONDAY FOR ANZ330-
     335-340-345.
     GALE WARNING FROM 6 PM SUNDAY TO 6 PM EST MONDAY FOR ANZ338.
     STORM WARNING FROM NOON SUNDAY TO 6 AM EST MONDAY FOR ANZ350-
     353-355.

&&

SHORT TERM/HAZARDS UPDATE...GOODMAN
Hazardous weather outlook, Dec 25, 4:13 AM EST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
413 AM EST SAT DEC 25 2010

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-261100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
413 AM EST SAT DEC 25 2010

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-261100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
413 AM EST SAT DEC 25 2010

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:56 AM ESTGale WatchOKX12 hr
Dec 25, 3:58 AM ESTWinter Storm WatchOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more12 hr
Dec 25, 3:51 PM ESTStorm WarningOKX44 hr
Dec 25, 3:55 PM ESTBlizzard WarningOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more43 hr
Dec 25, 3:55 PM ESTWinter Storm WarningOKXOrange, Putnam, Rockland, Westchester21 hr

Nearby

Gale Warnings in New York, 2010Every gale warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.